MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH08
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Adhesion(s) (1695); Unspecified Infection (1930); Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/12/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2016 whereby a gore® dualmesh® plus biomaterial with holes was implanted.The complaint alleges that on (b)(6) 2016, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: adhesions, infection, hernia recurrence.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: null: [missing records: operative reports for ¿prior biologica [sic] mesh and two prior serious mesh infections¿ were not provided.].Null: [missing records: operative report for ¿incision healed by secondary intention¿ was not provided.].(b)(6) 2016: [missing records: a radiology report for abdominal ct measurement of hernia defect was not provided.].(b)(6) 2016: operative report.Preop dx: recurrent incisional hernia with loss of domain (incarcerated).Postop dx: same with extensive dense intra-abdominal scarring and adhesions secondary to previously used biological mesh.Operation: extensive lysis of adhesions taking more than 2 hours, repair of recurrent incisional hernia with loss of domain using 1.5 mm dual mesh, repair of 2 enterotomies, excision of excess abdominal wall skin and scar.Surgeon: (b)(6) md.; (b)(6) md.; (b)(6) md.Specimens: intra-abdominal scar tissue.Abdominal wall excess skin and scar.Complications: ¿enterotomies times two.These were inherent in the nature of the case with extremely dense scarring and loss of tissue planes and were unavoidable.¿ description: ¿the patient was brought to the operating room and placed in the supine position on the operating table and a general endotracheal anesthetic induced.The abdomen was prepped with chloraprep and draped with sterile towels and sheets.Before prep and drape we attached pressure tubing attached to a manometer for measurement of bladder pressures before and after abdominal closure.Prior to operation the bladder pressure was 18 mm hg and it remained the same after entering the abdomen.After abdominal wall closure the bladder pressure was 21 mm hg.After completion of the surgical safety checklist the operation was begun.We began with an incision in the patient¿s prior midline incision, and using great care proceeded through subcutaneous tissue to peritoneum and encountered extremely dense adhesions with small intesting [sic] incorporated into the scar without a discernible tissue plane.Despite our best efforts we did create small enterotomies in two adjacent loops of small intestine.These were inherent in the nature of the procedure due to the extensive and very dense scarring and were unavoidable.We carefully dissected out the loops of bowel sufficiently to mobilize them and expose the enterotomies and we then trimmed the edges and closed the openings with interrupted 4-o maxon lembert sutures closing the enterotomies in the transverse direction to avoid any narrowing of the bowel lumen.When the repairs were completed we commenced to continue taking down adhesions on left and right.The adhesions were very dense and difficult.The progress was very slow.It took us more than 2 hours to simply clear the abdomen enough to start considering a hernia repair.On the right side we encountered a dense sheet of scar in the lower half of the incision laterally with the appearance of fascia with extremely dense adhesions to underlying bowel, but there was also normal peritoneum above it.After a while i concluded that this was probably left over scar from the biological mesh that had been used in her original hernia repair a bit over a year ago.There was fairly large membrane extending into the abdomen, and i excised this and sent it to pathology for examination as intra-abdominal scar tissue.After we had cleared adhesions back to the anterior axillary line bilaterally we identified the right rectus sheath and muscle and looked for the left and could not identify it.We then continued our dissection of dense adhesions laterally and posteriorly and encountered another structure like the one on the right that resembled old biological mesh.Once we had proceeded past this the adhesions became normal and we were able to find the left rectus sheath and muscle.Now that we had identified both left and right rectus sheath we obtained sharp towel clamps and placed 3 on each side and then dr.Garrison and i pulled them as tightly as possible to see how close we could approximate them towards the midline.With both of us using maximal strength we were able to get them approximately 8-10 cm apart.We concluded that we could not achieve a definitive repair to day and we would place dual mesh holding the fascial edges as close as possible and plan to return in 3-6 days for a second stage to the procedure.We obtained a large piece of 1.5 mm dual mesh and attached it to the midline fascia inferiorly and superiorly with horizontal mattress sutures of o polypropylene.We then placed sutures from the folded over mesh to the midportion of the rectus sheaths on the right and left pulling the fascia as close to the midline as we could.We then placed multiple additional sutures, all horizontal mattress, either o or #1 polypropylene, spacing them as close as possible to avoid any viscera getting between fascia and mesh and constantly trying to decrease the space between the two sides and provide as much tension as possible.Periodically we measured bladder pressures with the help of anesthesia to confirm that we were not creating a compartment syndrome.The pressure increased from 18 mm hg to 21 mm hg after the mesh was fully in place.The size of the hernia defect, measured on physical exam preoperatively and by measurement on her abdominal ct scan was 19 x 22 cm.After pulling it as tight as possible with the dual mesh we measured the remaining defect as 9 x 21 cm.On inspection of the abdominal skin there was not excess skin after tightening of the abdominal wall and in the midportion of the incision where the patient had previously healed by secondary intention we pulled the skin together and confirmed that it would come together easily with removal of previous scar tissue.We marked it out with a marker and excised an ellipse on each side of approximately 10-12 cm by 3-4 cm and passed it off for pathology.Next we closed the skin incision with interrupted 3-o polysorb deep dermal sutures and running 4-o biosyn subcuticular sutures.We sealed the incision with dermabond and then placed a sterile gauze dressing held by tegaderm.Unusual procedure: this was an extremely difficult and time consuming procedure.It took at least 2 hours simply to get into the abdomen and take down enough adhesions to be able to assess the hernia.The dense scar from her prior biologica [sic] mesh and two prior serious mesh infections created a very difficult dissection and more than doubled the amount of time needed for the procedure.It will be coded with a 22 modifier.The patient was awakened and extubated in the operating room and returned to the recovery room in good condition.¿ presence statement: i performed the entire operation from beginning to end, assisted by drs.(b)(6) and (b)(6).((b)(6) 2016: implant record.Site: abdomen.Gore dual mesh plus.Catalog #: 1dlmcph08.Lot #: 14270084.The records confirm a gore® dualmesh® plus biomaterial (1dlmcph08/14270084) was implanted during the procedure.(b)(6) 2016: [missing records: a pathology report for analysis of intra-abdominal scar tissue and abdominal wall excess skin and scar removed during the (b)(6) 2016 procedure was not provided.].(b)(6) 2016: operative report.Pre/postop dx: incisional hernia with loss of domain.Operation: incisional hernia repair/tightening of dual mesh and lysis of adhesions.Surgeon: (b)(6) md; (b)(6) md.Specimens: hernia sac seroma fluid to microbiology in syringe for culture.Complications: ¿none.¿ description: ¿the patient was brought to the operating room and placed in the supine position on the operating table and a general endotracheal anesthetic induced.The abdomen was prepped with chloraprep and draped with sterile towels and sheets.After completion of the surgical safety checklist the operation was begun.We began by measuring the patient¿s bladder pressure before opening the abdomen and it was 17 mm hg.Later after tightening the mesh we measured it again and it was 10 mm hg.After prepping and draping we use a knife to open the old incision, cutting the biosyn and polysorb sutures that had been used one week ago to close the incision.This released a large quantity of clear seroma fluid from the old hernia sac.We took a sample of this in a sterile syringe for culture and suctioned out the rest.The quantity was now 800 ml.We then inspected the incision and confirmed that the dual mesh was intact and that there was no new hernia.The prominent llq swelling that the patient had experienced over the weekedn [sic] was simply the very large quantity of fluid in the old hernia sac.Next we carefully incised the dual mesh in its center from top to bottom without injuring any of the bowel underneath.This released a smaller quantity of intra-abdominal clear seroma.We then carefully with our hands and fingers bluntly released all adhesions of bowel and/or omentum to the anterior abdominal wall bilaterally beyond the anterior axillary line.Next we applied clamps to the mesh and pulled together and confirmed how much tightening we could achieve.Next we obtained #1 polypropylene sutures and place two horizontal mattress sutures dividing the mesh in thirds and pulled them up and confirmed that we could approximate the mesh to that degree an [sic] tied them.We then placed approximately 20 additional horizontal mattress sutures closing the entire length of mesh that we had opened and pulling the rectus sheaths closer together.We inspected the suture line and confirmed no gaps and no place for bowel to herniate.The bladder pressure after pulling the mesh together was 10 mm hg.Following this we closed the skin with interrupted deep dermal 3-o polysorb sutures followed by running subcuticular 4-o biosyn sutures.We sealed the incision with dermabond and placed sterile gauze held by tegaderm.The patient was awakened and extubated in the operating room and returned to the recovery room in good condition.¿ presence statement: i performed the entire operation from beginning to end, assisted by dr.(b)(6).(b)(6) 2016: [missing records: a microbiology report with culture results from ¿hernia sac seroma fluid¿ removed during the (b)(6) 2016 procedure was not provided.].(b)(6) 2016: operative report.Pre/postop dx: incarcerated incision hernia with loss of domain.Operation: retromuscular repair with mesh within rectus sheath.Bilateral transversus abdominus component release.Assistant: (b)(6), md; (b)(6) md.Specimens: wound fluid in syringe to microbiology.Old dual mesh to pathology.Complications: ¿none.¿ description: ¿the patient was brought to the operating room and placed in the supine position on the operating room table and a general endotracheal anesthetic induced.The abdomen was prepped with chloraprep and draped with sterile towels and sheets.Before inducing anesthesia we attached a pressure manometer to the foley catheter and measured the bladder pressure which was 11 mm hg.After completion of the surgical safety checklist, a midline incision was made extending through the patient¿s old midline incision, cutting the recent polysorb and biosyn sutures, and this was carried down sharply through subcutaneous tissue the hernia sac.This led to the release of a large quantity of serous fluid.A sample was taken in a syringe and sent to microbiology for culture.The amount of fluid suctioned was 250 ml which was considerably less than at her last procedure.Next we grasped and cut each of polypropylene sutures holding the dual mesh to her fascia and removed the mesh and sent it to pathology for gross only.We carefully released adhesions circumferentially around the midline incision using mostly blunt and a little bit of sharp dissection.We then placed 3 sharp towel clamps on each rectus and using maximum strength were able to bring the rectus sheaths together in the midline.The fascia was grasped with sharp towel clamps and elevated, and we grasped the right rectus sheath, and i incised its medical edge, opening and identifying the rectus muscle.This turned out to be rather difficult as the rectus muscle was several cm from the midline and it took a while to identify it.However, when we had finally found the muscle it looked relatively normal and i was able to elevate it fairly easily from the posterior sheath.I then placed a finger behind the rectus muscle and anterior to the posterior rectus sheath and opened the right rectus sheath for the length of the incision.Following this, i did the same thing on the left.On the left the rectus was quite close to the edge of the fascia, but it was very adherent with extensive adhesions of muscle to the posterior sheath and freeing up this space laterally was rather difficult and added a significant amount of time to the case.Following this, i put a finger in each rectus sheath and extended the opening down at least 5 to 6 cm below the prior incision and continued opening both rectus sheaths while leaving the anterior midline linea alba fascia intact.In this way i got the dissection inferior to the lower end of the posterior sheaths and entered into the pelvic preperitoneal space and easily dissected bluntly down to the pubis.I did the same thing superiorly, opening the posterior sheaths posterior to the xiphoid and to the sternum and in the costal margin with about 5 cm of intact linea alba superior to the hernia defect and inferior to the xiphoid.Next we dissected laterally on both sides elevating the rectus muscle up from the posterior sheath until we reached the vascular and neural supply laterally.We then carefully opened the posterior sheath just medial to this point exposing the underlying transversus abdominus muscle on each side.We then divided the transversus abdominus from the costal margin down to below the end of the posterior sheath on each side.On the right side there was one area of intense scarring during dissection of rectus from posterior sheath, and this corresponded to the old transverse incision visible on the skin which had been use during the patient¿s hepatic resection.The dissection here had to be done sharply.After completion of the division of the transversus i did a bit of blunt dissection posterior to the transversus to increase the release and also to increase the area in which mesh could be placed.Again there was significant scarring under the old transverse portion of the incision, and this part had to be done sharply with the electrosurgical instrument.We then sewed the posterior sheaths together using running 2-o maxon suture with running horizontal mattress stitches from bottom and top.We would continue until the tension was great and then place a new horizontal mattress and end the suture.We went first from the top and then the bottom and then back to the top until we had brought the posterior fascia completely together and tied the sutures together in the middle.This created a closed space with the peritoneum now completely closed and both rectus sheaths open.Prior to completing the peritoneal closure, we confirmed sponge and instrument counts were correct.We then measured the area of dissection.The length of the fascial defect was 21 cm in the cephalocaudad direction.The length inferiorly to the pubis was 12 cm with intact fascia above it, and the length of intact line alba superiorly and extending posterior to the xiphoid and distal sternum was 8 cm.Laterally the dissection extended 15 cm on the right and 12 cm on the left.I then took a piece of parietex mesh and fashioned it 41 cm long and 27 cm wide.I rounded off the corners.I placed two 2-o maxon sutures in the pubis and attached the lower end of the mesh to the pubis with theses sutures.The top part of the mesh extended posterior to the xiphoid and sternum for 5 cm cephalad as a 3 cm wide tongue that i created at the top of the mesh.An additional tongue on each side was tucked up posterior to and superior to the costal margin.The mesh lay smoothly in place over the entire dissection.In areas where it was bit wider than needed inferiorly and superiorly we trimmed it.We then fastened the mesh in place with interrupted 2-0 maxon sutures, 4 on the right and 4 on the left.Each of these sutures attached the mesh to the adjacent tissue out laterally.On the right the mesh extended out to the lateral end of the old transverse incision.The mesh lay smoothly in place.Following this, we closed the anterior sheath with running 2-o maxon run from top and bottom and tied in the middle.This portion of the case was bit more difficult than usual due to extensive scarring and difficulty separating the scar from the anterior fascia.In places we had to suture both scar and anterior fascia together as part of the closure.We cleaned out the subcutaneous space.We then closed the skin with interrupted 3-o polysorb deep dermal sutures following by running 4-o biosyn subcuticular sutures.We sealed the incision with dermabond and then placed a gauze dressing held with tegaderm.The patient was awakened and extubated in the operating room and returned to the recovery room in good condition.Unusual procedure: the [sic] was a very difficult procedure at multiple potions of the case, in part explained above and took over 5 hours when it can usually be done in 3.It will be coded with a 22 modifier.¿ presence statement: i performed the entire operation from beginning to end, assisted by drs.(b)(6) and (b)(6).(b)(6) 2016: [missing records: a pathology report for removed dual mesh during (b)(6) 2016 procedure was not provided.].(b)(6) 2016: [missing records: a microbiology report for wound fluid sent for culture during the (b)(6) 2016 procedure was not provided.].A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.The gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6)2016:(b)(6)health system.Implant record.Site: abdomen.Gore dual mesh plus.Catalog #: 1dlmcph08.Lot #: 14270084.The records confirm a gore® dualmesh® plus biomaterial (1dlmcph08/14270084) was implanted during the procedure.12/05/16:[missing records: a pathology report detailing analysis of the specimens collected during the (b)(6)2016 procedure was not provided.] (b)(6)2016:(b)(6)mc.Lab.Wbc 13.8, high (4.3-10.0).(b)(6)2016:(b)(6)mc.Lab.Wbc 14.39, high (4.3-10.0).Hemoglobin a1c 8.5%, high (4.0-6.0).(b)(6)2016:(b)(6)mc.Lab.Wbc 16.02, high (4.3-10.0).(b)(6)2016:(b)(6)mc.Microbiology.Urine culture/sensitivity.Specimen description: urine.Special requests: none.Colony count: 9000 col/ml.Culture: 2+ mixed gram-positive flora; at least 4 different colony types.Report status: final (b)(6)2016.(b)(6)2016:(b)(6)mc.Microbiology.Blood culture/sensitivity.Specimen description: blood hand, right.Aerobic and anaerobic bottles.Culture: no growth 5 days.Report status: final (b)(6)2016.Specimen description: blood antecubital vein, left.Aerobic and anerobic bottles.Culture: no growth 5 days.Report status: final (b)(6)2016.(b)(6)2016:(b)(6)mc.Lab.Wbc 10.85, high (4.3-10.0).(b)(6)2016:(b)(6)mc.(b)(6), md.12/12/16:[missing records: a culture report detailing analysis of the specimens collected during the (b)(6)2016 procedure was not provided.] (b)(6)2016:(b)(6)mc.Lab.Wbc 12.86, high (4.3-10.0).(b)(6)2016:(b)(6)mc.(b)(6), md.12/16/16:[missing records: a pathology report detailing analysis of the device removed during the (b)(6)2016 procedure was not provided.] (b)(6)2016:(b)(6)mc.Microbiology.Fluid culture/sensitivity with gram.Specimen: abdominal fluid wall.Special requests: includes aerobic screen.Gram smear: 2+ polymorphonuclear cells.No organisms seen.Culture: no growth 1 week.Report status: final (b)(6)2016.(b)(6)2016:(b)(6)mc.Lab.Wbc 15.8, high (4.3-10.0).(b)(6)2016:(b)(6)mc.Lab.Wbc 15.92, high (4.3-10.0).(b)(6)2016:(b)(6)mc.Lab.Wbc 24.61, high (4.3-10).(b)(6)2016:(b)(6)mc.Lab.Wbc 17.2, high (4.3-10).(b)(6)2016:(b)(6)mc.Microbiology.Fluid culture/sensitivity with gram in blood culture bottles.Specimen description: abdominal fluid, subcutaneous syringe.Special requests: none.Gram smear: 2+ polymorphonuclear cells.No organisms seen.Culture: 3+ beta hemolytic streptococcus, group b.2+ staphylococcus aureus, coagulase positive.Report status: final (b)(6)2017.(b)(6)2016:(b)(6)mc.Lab.Wbc 11.72, high (4.3-10).(b)(6)2016:(b)(6)mc.Lab.Wbc 10.12, high (4.3-10).12/30/16:uwmc.Microbiology.Urine culture/sensitivity.Specimen description: urine.Special requests: none.Colony count: 200 col/ml.Culture: 1+ gram positive flora.Report status: final 01/01/17.(b)(6)2019:(b)(6)mc.Lab.Cmv ab screen specimen: serum.Result: positive.Interpretation: evidence of past infection with cmv [cytomegalovirus].A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Previous patient codes (1695, 1930, 2240) were reported based on the original complaint and are no longer applicable per gore¿s investigation.The investigation has been completed.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Medical records: the known medical records span (b)(6) 2016 through (b)(6) 2019 and not all records received in this time span are relevant to the gore® dualmesh® plus biomaterial with holes.Patient information: medical history: ]unknown date: history of 2 prior mesh infections.(b)(6) 2016: recurrent incisional hernia.(b)(6) 2016: seroma.Surgical procedures: unknown dates: prior biological mesh and two prior serious mesh infections [no medical records provided].(b)(6) 2016: extensive lysis of adhesions taking more than 2 hours, repair of recurrent incisional hernia with loss of domain using 1.5 mm dual mesh, repair of 2 enterotomies, excision of excess abdominal wall skin and scar.Implant: gore® dualmesh® plus biomaterial with holes.(b)(6) 2016: incisional hernia repair/tightening of dual mesh and lysis of adhesions (b)(6) 2016: retromuscular repair with mesh within rectus sheath.Bilateral transversus abdominus component release.Implant preoperative complaints: no information provided.Implant procedure: extensive lysis of adhesions taking more than 2 hours, repair of recurrent incisional hernia with loss of domain using 1.5 mm dual mesh, repair of 2 enterotomies, excision of excess abdominal wall skin and scar.[implant: gore® dualmesh® plus biomaterial with holes, 1dlmcph08/14270084, 26cm x 34cm x 1.5mm thick, oval] implant date: (b)(6) 2016: complications: ¿enterotomies times two.These were inherent in the nature of the case with extremely dense scarring and loss of tissue planes and were unavoidable.¿ description of hernia being treated: ¿we began with an incision in the patient¿s prior midline incision, and using great care proceeded through subcutaneous tissue to peritoneum and encountered extremely dense adhesions with small intesting [sic] incorporated into the scar without a discernible tissue plane.Despite our best efforts we did create small enterotomies in two adjacent loops of small intestine.These were inherent in the nature of the procedure due to the extensive and very dense scarring and were unavoidable.We carefully dissected out the loops of bowel sufficiently to mobilize them and expose the enterotomies and we then trimmed the edges and closed the openings with interrupted 4-0 maxon lembert sutures closing the enterotomies in the transverse direction to avoid any narrowing of the bowel lumen.When the repairs were completed we commenced to continue taking down adhesions on left and right.The adhesions were very dense and difficult.The progress was very slow.It took us more than 2 hours to simply clear the abdomen enough to start considering a hernia repair.On the right side we encountered a dense sheet of scar in the lower half of the incision laterally with the appearance of fascia with extremely dense adhesions to underlying bowel, but there was also normal peritoneum above it.After a while i concluded that this was probably left over scar from the biological mesh that had been used in her original hernia repair a bit over a year ago.There was fairly large membrane extending into the abdomen, and i excised this and sent it to pathology for examination as intra-abdominal scar tissue.After we had cleared adhesions back to the anterior axillary line bilaterally we identified the right rectus sheath and muscle and looked for the left and could not identify it.We then continued our dissection of dense adhesions laterally and posteriorly and encountered another structure like the one on the right that resembled old biological mesh.Once we had proceeded past this the adhesions became normal and we were able to find the left rectus sheath and muscle.Now that we had identified both left and right rectus sheath we obtained sharp towel clamps and placed 3 on each side and then dr.G.And i pulled them as tightly as possible to see how close we could approximate them towards the midline.With both of us using maximal strength we were able to get them approximately 8-10 cm apart.We concluded that we could not achieve a definitive repair today and we would place dual mesh holding the fascial edges as close as possible and plan to return in 3-6 days for a second stage to the procedure.Implant size and fixation: ¿we obtained a large piece of 1.5 mm dual mesh and attached it to the midline fascia inferiorly and superiorly with horizontal mattress sutures of 0 polypropylene.We then placed sutures from the folded over mesh to the midportion of the rectus sheaths on the right and left pulling the fascia as close to the midline as we could.We then placed multiple additional sutures, all horizontal mattress, either 0 or #1 polypropylene, spacing them as close as possible to avoid any viscera getting between fascia and mesh and constantly trying to decrease the space between the two sides and provide as much tension as possible.Periodically we measured bladder pressures with the help of anesthesia to confirm that we were not creating a compartment syndrome.The pressure increased from 18 mm hg to 21 mm hg after the mesh was fully in place.The size of the hernia defect, measured on physical exam preoperatively and by measurement on her abdominal ct scan was 19 x 22 cm.After pulling it as tight as possible with the dual mesh we measured the remaining defect as 9 x 21 cm.On inspection of the abdominal skin there was not excess skin after tightening of the abdominal wall and in the midportion of the incision where the patient had previously healed by secondary intention we pulled the skin together and confirmed that it would come together easily with removal of previous scar tissue.We marked it out with a marker and excised an ellipse on each side of approximately 10-12 cm by 3-4 cm and passed it off for pathology.Next we closed the skin incision with interrupted 3-0 polysorb deep dermal sutures and running 4-0 biosyn subcuticular sutures.We sealed the incision with dermabond and then placed a sterile gauze dressing held by tegaderm.¿ unusual procedure: ¿this was an extremely difficult and time consuming procedure.It took at least 2 hours simply to get into the abdomen and take down enough adhesions to be able to assess the hernia.The dense scar from her prior biologica [sic] mesh and two prior serious mesh infections created a very difficult dissection and more than doubled the amount of time needed for the procedure.¿ revision and partial explant preoperative complaints: as above.Revision and partial explant procedure: incisional hernia repair/tightening of dual mesh and lysis of adhesions.Revision and partial explant date: (b)(6) 2016: ¿we began by measuring the patient¿s bladder pressure before opening the abdomen and it was 17 mm hg.Later after tightening the mesh we measured it again and it was 10 mm hg.After prepping and draping we use a knife to open the old incision, cutting the biosyn and polysorb sutures that had been used one week ago to close the incision.This released a large quantity of clear seroma fluid from the old hernia sac.We took a sample of this in a sterile syringe for culture and suctioned out the rest.The quantity was now 800 ml.We then inspected the incision and confirmed that the dual mesh was intact and that there was no new hernia.The prominent llq [left lower quadrant] swelling that the patient had experienced over the weekedn [sic] was simply the very large quantity of fluid in the old hernia sac.Next we carefully incised the dual mesh in its center from top to bottom without injuring any of the bowel underneath.This released a smaller quantity of intra-abdominal clear seroma.We then carefully with our hands and fingers bluntly released all adhesions of bowel and/or omentum to the anterior abdominal wall bilaterally beyond the anterior axillary line.Next we applied clamps to the mesh and pulled together and confirmed how much tightening we could achieve.Next we obtained #1 polypropylene sutures and placed two horizontal mattress sutures dividing the mesh in thirds and pulled them up and confirmed that we could approximate the mesh to that degree an [sic] tied them.We then placed approximately 20 additional horizontal mattress sutures closing the entire length of mesh that we had opened and pulling the rectus sheaths closer together.We inspected the suture line and confirmed no gaps and no place for bowel to herniate.The bladder pressure after pulling the mesh together was 10 mm hg.Following this we closed the skin with interrupted deep dermal 3-0 polysorb sutures followed by running subcuticular 4-0 biosyn sutures.We sealed the incision with dermabond and placed sterile gauze held by tegaderm.¿ (b)(6) 2016: [pathology report detailing analysis of the specimens collected during the procedure was not provided.] explant preoperative complaints: explant procedure: retromuscular repair with mesh within rectus sheath.Bilateral transversus abdominus component release.Explant date: (b)(6) 2016: ¿after completion of the surgical safety checklist, a midline incision was made extending through the patient¿s old midline incision, cutting the recent polysorb and biosyn sutures, and this was carried down sharply through subcutaneous tissue the hernia sac.This led to the release of a large quantity of serous fluid.A sample was taken in a syringe and sent to microbiology for culture.The amount of fluid suctioned was 250 ml which was considerably less than at her last procedure.Next we grasped and cut each of polypropylene sutures holding the dual mesh to her fascia and removed the mesh and sent it to pathology for gross only.We carefully released adhesions circumferentially around the midline incision using mostly blunt and a little bit of sharp dissection.We then placed 3 sharp towel clamps on each rectus and using maximum strength were able to bring the rectus sheaths together in the midline.The fascia was grasped with sharp towel clamps and elevated, and we grasped the right rectus sheath, and i incised its medical edge, opening and identifying the rectus muscle.This turned out to be rather difficult as the rectus muscle was several cm from the midline and it took a while to identify it.However, when we had finally found the muscle it looked relatively normal and i was able to elevate it fairly easily from the posterior sheath.I then placed a finger behind the rectus muscle and anterior to the posterior rectus sheath and opened the right rectus sheath for the length of the incision.Following this, i did the same thing on the left.On the left the rectus was quite close to the edge of the fascia, but it was very adherent with extensive adhesions of muscle to the posterior sheath and freeing up this space laterally was rather difficult and added a significant amount of time to the case.Following this, i put a finger in each rectus sheath and extended the opening down at least 5 to 6 cm below the prior incision and continued opening both rectus sheaths while leaving the anterior midline linea alba fascia intact.In this way i got the dissection inferior to the lower end of the posterior sheaths and entered into the pelvic preperitoneal space and easily dissected bluntly down to the pubis.I did the same thing superiorly, opening the posterior sheaths posterior to the xiphoid and to the sternum and in the costal margin with about 5 cm of intact linea alba superior to the hernia defect and inferior to the xiphoid.Next we dissected laterally on both sides elevating the rectus muscle up from the posterior sheath until we reached the vascular and neural supply laterally.We then carefully opened the posterior sheath just medial to this point exposing the underlying transversus abdominus muscle on each side.We then divided the transversus abdominus from the costal margin down to below the end of the posterior sheath on each side.On the right side there was one area of intense scarring during dissection of rectus from posterior sheath, and this corresponded to the old transverse incision visible on the skin which had been use during the patient¿s hepatic resection.The dissection here had to be done sharply.After completion of the division of the transversus i did a bit of blunt dissection posterior to the transversus to increase the release and also to increase the area in which mesh could be placed.Again there was significant scarring under the old transverse portion of the incision, and this part had to be done sharply with the electrosurgical instrument.We then sewed the posterior sheaths together using running 2-o maxon suture with running horizontal mattress stitches from bottom and top.We would continue until the tension was great and then place a new horizontal mattress and end the suture.We went first from the top and then the bottom and then back to the top until we had brought the posterior fascia completely together and tied the sutures together in the middle.This created a closed space with the peritoneum now completely closed and both rectus sheaths open.Prior to completing the peritoneal closure, we confirmed sponge and instrument counts were correct.We then measured the area of dissection.The length of the fascial defect was 21 cm in the cephalocaudad direction.The length inferiorly to the pubis was 12 cm with intact fascia above it, and the length of intact line alba superiorly and extending posterior to the xiphoid and distal sternum was 8 cm.Laterally the dissection extended 15 cm on the right and 12 cm on the left.I then took a piece of parietex mesh and fashioned it 41 cm long and 27 cm wide.I rounded off the corners.I placed two 2-o maxon sutures in the pubis and attached the lower end of the mesh to the pubis with theses sutures.The top part of the mesh extended posterior to the xiphoid and sternum for 5 cm cephalad as a 3 cm wide tongue that i created at the top of the mesh.An additional tongue on each side was tucked up posterior to and superior to the costal margin.The mesh lay smoothly in place over the entire dissection.In areas where it was bit wider than needed inferiorly and superiorly we trimmed it.We then fastened the mesh in place with interrupted 2-0 maxon sutures, 4 on the right and 4 on the left.Each of these sutures attached the mesh to the adjacent tissue out laterally.On the right the mesh extended out to the lateral end of the old transverse incision.The mesh lay smoothly in place.Following this, we closed the anterior sheath with running 2-0 maxon run from top and bottom and tied in the middle.This portion of the case was bit more difficult than usual due to extensive scarring and difficulty separating the scar from the anterior fascia.In places we had to suture both scar and anterior fascia together as part of the closure.We cleaned out the subcutaneous space.We then closed the skin with interrupted 3-0 polysorb deep dermal sutures following by running 4-0 biosyn subcuticular sutures.¿ unusual procedure: ¿the [sic] was a very difficult procedure at multiple potions of the case, in part explained above and took over 5 hours when it can usually be done in 3.It will be coded with a 22 modifier.¿ (b)(6) 2016: [pathology report detailing analysis of the device was not provided.] (b)(6) 2016: microbiology.Specimen: abdominal fluid wall.No organisms seen.Culture: no growth 1 week.(b)(6) 2016: microbiology.Specimen description: abdominal fluid.None.Gram smear: 2+ polymorphonuclear cells.No organisms seen.Culture: 3+ beta hemolytic streptococcus, group b.2+ staphylococcus aureus, coagulase positive.Conclusion: it should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ the instructions for use further warn: ¿when using this device as a temporary external bridging device where primary closure is not possible, use measures to avoid contamination.The entire device should be removed as early as clinically feasible, not to exceed 45 days after placement.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.The instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These my include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating; manufacturer/compounder: w.L.Gore & associates, inc.; lot number: 14270084.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key8702253
Report Number3003910212-2019-00171
Device Sequence Number1644182
Product Code FTL
UDI-Device Identifier00733132601271
UDI-Public00733132601271
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2018
Device Model Number1DLMCPH08
Device Catalogue Number1DLMCPH08
Device Lot Number14270084
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date06/15/2019
Supplement Report FDA Received Date07/11/2019
07/29/2019
02/03/2020
09/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age45 YR
Patient Weight98